Taking Suboxone Too Early – Precipitated Withdrawal

Suboxone is a prescription medication that’s provided to people who are working toward a recovery from an addiction to an opiate like heroin or Vicodin. While Suboxone is powerful, and it can be incredibly helpful for people who struggle with physical and mental opiate withdrawal symptoms, it’s not a medication that people can begin taking as soon as they decide to stop abusing drugs. In fact, taking the medication too early could cause the person to feel a significant amount of pain and discomfort.

Understanding Suboxone

When a user takes an opiate, the drug zooms through the body and looks for specific receptors to attach to. These receptors are located in the:

  • Brain
  • Spinal cord
  • Nerves
  • Digestive tract

When the opiate finds these receptors, the drug latches and causes a series of chemical reactions. This latching may take only a few seconds, but the drug may remain attached in this way for as long as 24 to 96 hours, according to an article in the journal Science and Practice Perspectives.

Suboxone contains two medications: buprenorphine and naloxone. Buprenorphine is considered a “partial agonist,” meaning that it attaches to the same receptors used by opiates such as heroin, and it can disengage some opiates that are attached, but buprenorphine doesn’t bind as tightly and doesn’t cause strong chemical reactions. People who take buprenorphine alone, however, may be able to abuse the drug if they take high doses. For this reason, the second ingredient was included in Suboxone. This ingredient, naloxone, is an antagonist, meaning that it blocks opiate receptors and keeps drugs from attaching. In return, it offers no chemical reactions at all. This can keep people from abusing buprenorphine.

Timing Issues

Many people who accept help for an opiate addiction have a long history of taking the drug they abuse. For example, the Substance Abuse and Mental Health Services Administration reports that teen heroin users have about 18 months of drug history when they accept treatment help. This means that these users may walk into their treatment programs with heroin still active in their bodies. They may feel uncomfortable without heroin, and they may be using first thing in the morning in order to keep from feeling ill.

If these users were to take Suboxone, the drug would knock off all available opiates from their receptors, and then deliver very few chemical reactions in return. These people could be plunged into an immediate sense of withdrawal, and there would be very little, if anything, doctors could do to ease their discomfort. While this might not be life threatening, it might certainly be uncomfortable.

In order to prevent these sudden withdrawal symptoms from taking place, most treatment protocols require doctors to look for signs of opiate withdrawal.

Signs of Opiate Withdrawal
  • Watering eyes
  • Nausea
  • Sweating
  • Jerking muscles

In this early stage of withdrawal, it’s likely that the person has only a small amount of opiates still attached to receptors, meaning that buprenorphine can be given without a large risk of plunging the person into withdrawal. After several days of this medication therapy, when the person has become accustomed to buprenorphine, and there is no chance that opiates are still in the person’s system, Suboxone can be provided. This switch allows the treatment to continue, without a high risk of abuse.

Understanding medication treatment can be difficult, and therapies are often customized to meet the needs of individual patients. If you’d like to find out more about Suboxone and how it is used in addiction care, please contact us.